Alert archive / Minnesota / Wind Advisories in 2024

Wind Advisory 13, NWS Duluth, MN

December 12, 2024Cook County, Minnesota

NWS Duluth, MN issued this wind advisory at Dec 12, 2024, 12:26 AM CST for Cook County, Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2024, 12:26 AM CST (06:26 UTC)
Expired
Dec 12, 2024, 7:33 AM CST
In force
7 hr
Issued by
NWS Duluth, MN

County Cook County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS73 KDLH 120626
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1226 AM CST Thu Dec 12 2024

MNZ021-121600-
/O.NEW.KDLH.WI.Y.0013.241212T0626Z-241212T1600Z/
/O.CON.KDLH.CW.Y.0001.000000T0000Z-241212T1600Z/
Southern Cook-
Including the cities of Grand Marais
1226 AM CST Thu Dec 12 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...For the Wind Advisory, northwest winds 20 to 25 mph with 
  gusts up to 55 mph. For the Cold Weather Advisory, very cold wind 
  chills as low as 35 below zero.

* WHERE...Southern Cook County. This includes the Tribal Lands of 
  the Grand Portage Reservation.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. The 
  dangerously cold wind chills as low as 35 below zero could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MNZ010>012-018>020-025-026-035-037-121600-
/O.CON.KDLH.CW.Y.0001.000000T0000Z-241212T1600Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-North Cass-South Itasca-Northern
Aitkin-Carlton and South St. Louis-
Including the cities of Ely, Two Harbors, Bigfork, Duluth,
Walker, Hill City, Isabella, Hibbing, Silver Bay, Grand Rapids,
and International Falls
1226 AM CST Thu Dec 12 2024

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 34 below zero.

* WHERE...Northern Aitkin, Koochiching, North Cass, Itasca, Carlton, 
  St. Louis, Lake, and Northern Cook Counties. This includes the 
  Tribal Lands of the Fond du Lac Band, the Mille Lacs Band, Big 
  Sandy Lake area and the Bois Forte Band, Lake Vermilion, Deer 
  Creek and, Nett Lake areas. Recreation spots such as Voyageurs 
  National Park. The entire Boundary Waters is also included.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

WIZ001>004-008-009-121600-
/O.CON.KDLH.CW.Y.0001.000000T0000Z-241212T1600Z/
Douglas-Bayfield-Ashland-Iron-Sawyer-Price-
Including the cities of Washburn, Bayfield, Hurley, Ashland,
Phillips, Superior, and Hayward
1226 AM CST Thu Dec 12 2024

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 30 below zero expected.

* WHERE...Price, Ashland, Bayfield, Douglas, Iron, and Sawyer 
  Counties. This includes the Tribal Lands of the northwestern area 
  of the Lac du Flambeau Band, the Lac Courte Oreilles Reservation, 
  the Red Cliff Band and the Bad River Reservation. Recreation spots 
  such as the Apostle Islands National Lakeshore and Madeline Island.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 25 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information on Northland weather, visit www.weather.
gov/duluth

KML
1 follow-up statement
375 
WWUS73 KDLH 121333
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
733 AM CST Thu Dec 12 2024

MNZ021-121600-
/O.CAN.KDLH.WI.Y.0013.000000T0000Z-241212T1600Z/
/O.CON.KDLH.CW.Y.0001.000000T0000Z-241212T1600Z/
Southern Cook-
Including the cities of Grand Marais
733 AM CST Thu Dec 12 2024

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...
...WIND ADVISORY IS CANCELLED...

* WHAT...Very cold wind chills as low as 40 below zero.

* WHERE...Southern Cook County. This includes the Tribal Lands of 
  the Grand Portage Reservation.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MNZ010>012-018>020-025-026-035-037-121600-
/O.CON.KDLH.CW.Y.0001.000000T0000Z-241212T1600Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-North Cass-South Itasca-Northern
Aitkin-Carlton and South St. Louis-
Including the cities of Isabella, Silver Bay, Walker, Ely, Hill
City, Grand Rapids, Bigfork, International Falls, Hibbing,
Duluth, and Two Harbors
733 AM CST Thu Dec 12 2024

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 40 below zero.

* WHERE...Northern Aitkin, Koochiching, North Cass, North Itasca, 
  South Itasca, Carlton and South St. Louis, Central St. Louis, 
  North St. Louis, Northern Cook and Lake, and Southern Lake 
  Counties. This includes the Tribal Lands of the Mille Lacs Band, 
  Big Sandy Lake area, the Fond du Lac Band and the Bois Forte Band, 
  Deer Creek, Nett Lake and, Lake Vermilion areas. Recreation spots 
  such as Voyageurs National Park. The entire Boundary Waters is 
  also included.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

WIZ001>004-008-009-121600-
/O.CON.KDLH.CW.Y.0001.000000T0000Z-241212T1600Z/
Douglas-Bayfield-Ashland-Iron-Sawyer-Price-
Including the cities of Bayfield, Ashland, Superior, Hayward,
Washburn, Phillips, and Hurley
733 AM CST Thu Dec 12 2024

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 30 below zero.

* WHERE...Price, Ashland, Bayfield, Douglas, Iron, and Sawyer 
  Counties. This includes the Tribal Lands of the Lac Courte 
  Oreilles Reservation, the northwestern area of the Lac du Flambeau 
  Band, the Bad River Reservation and the Red Cliff Band. Recreation 
  spots such as Madeline Island and the Apostle Islands National 
  Lakeshore.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 30 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information on Northland weather, visit www.weather.
gov/duluth

Melde

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Dec 11, 11:33 PM CST, 53 minutes earlier. Its key messages:

  • Blustery northwest winds and an Arctic airmass create wind chills from 20 to 35 below zero tonight into Thursday morning.
  • Moderate lake effect snowfall is expected to continue for northern Bayfield and Iron Counties into tomorrow morning.
  • Temperatures warm to normal Friday and well-above normal for the weekend when a wintry mix is forecast Saturday in northwest Wisconsin and far eastern Minnesota.
Area forecast discussion, Dec 11, 11:33 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1133 PM CST Wed Dec 11 2024

.KEY MESSAGES...

- Blustery northwest winds and an Arctic airmass create wind
  chills from 20 to 35 below zero tonight into Thursday morning.

- Moderate lake effect snowfall is expected to continue for
  northern Bayfield and Iron Counties into tomorrow morning.

- Temperatures warm to normal Friday and well-above normal for
  the weekend when a wintry mix is forecast Saturday in
  northwest Wisconsin and far eastern Minnesota.

&&

.DISCUSSION...
Issued at 220 PM CST Wed Dec 11 2024

Deep eastern U.S. troughing from low pressure centered in
northern Quebec keeps northwesterly flow over the central U.S.
as an Arctic airmass dropped southward from the southern
Canadian Plains earlier today. The tightened pressure gradient
has produced northwest winds gusting 25-35 mph today and these
conditions are expected to last into tonight as air temperatures
drop into the single digits to low teens below zero areawide.
For these cold wind chills when combining the air temperatures
and gusty winds, the ongoing Cold Weather Advisory was expanded
in area into northern Cass and Aitkin Counties and the Advisory
was begun this afternoon to cover all PM hours today and through
mid-Thursday morning.

Along the South Shore, surface observations and trained spotters
report continued light to periodically moderate lake effect
snowfall in the Bayfield Peninsula and northern Iron Counties.
Another 2 to 5 inches is expected through early tomorrow morning
for these high terrain South Shore locations so the ongoing
Winter Weather Advisories (Bayfield/Ashland) and Winter Storm
Warning (Iron) were continued this afternoon.

As high pressure enters the region Thursday night, clearing
skies, still below zero dewpoints, and winds becoming calm will
create another round of very chill temperatures by Friday
morning. While there could be a need for a second Cold Weather
Advisory for Thursday night into Friday morning, the calm winds
and forecast air temperatures into the mid-teens below zero
resulted in no headline issuance for this time period with this
forecast package.

Southwesterly return flow sets up Friday to create near-normal
temperatures to end this work week. Further warming occurs this
weekend, to bring temperatures back into the 30s. Ensemble
global cluster analysis points to high confidence in a low
pressure system lifting northeastward from the Central U.S.
Plains by Saturday mid-day. The favored track of the low
pressure center runs through IA/S WI/N IL at this time which
keeps the Northland precip-limited, but on the cooler side for
mainly snowfall to be favored for anything that does fall in
northwest WI and far eastern Minnesota. While the forecast does
not currently call for this scenario right now, there is a
15-25% chance of some mixed precip creating a freezing rainfall
scenario for northwest Wisconsin Saturday. The warm temperatures
last into Monday, but drop back towards normal Monday night into
Tuesday. Another round of colder Canadian air could (30-50%
chance) drop southward again by mid-next week to create low
temperatures near the zero degree mark.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1128 PM CST Wed Dec 11 2024

Models are not handling the cold well when it comes to ceilings.
Despite models attempt to forecast MVFR conditions, VFR
conditions prevail. So have gone a little more optimistic with
ceilings through tonight, especially with the incoming high
pressure for Thursday. Some anthropogenic snow seems to be
affecting the HIB ASOS, so have a TEMPO in for the time being
and will reevaluate for a AMD in a few hours. INL is also on the
edge of some lake-effect stratus in Canada, so have a PROB30 to
cover that as well. Otherwise, VFR conditions for all other
terminals are expected.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 157 PM CST Wed Dec 11 2024

An Arctic airmass overhead this afternoon lingers through
Thursday night. These very cold temperatures with open seas and
gusty northwest winds create concerns for Heavy Freezing Spray
over much of the western waters tonight into Thursday morning.
Gale Warnings go into effect this evening as the strongest
northwest winds gusting to 40 knots downslope off the North
Shore near and northeast of Silver Bay into tomorrow. Conditions
hazardous to small craft are expected into Thursday evening so a
period of Small Craft Advisories are likely after the current
headlines expire tomorrow.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Cold Weather Advisory until 10 AM CST Thursday for MNZ010>012-
     018>021-025-026-035-037.
WI...Cold Weather Advisory until 10 AM CST Thursday for WIZ001>004-
     008-009.
     Winter Weather Advisory until 6 AM CST Thursday for WIZ002-003.
     Winter Storm Warning until 6 AM CST Thursday for WIZ004.
MARINE...Small Craft Advisory until 10 AM CST Thursday for LSZ121-
     143>145.
     Gale Warning until 10 AM CST Thursday for LSZ140>142.
     Heavy Freezing Spray Warning until 6 AM CST Thursday for
     LSZ145>147.
     Small Craft Advisory until 4 PM CST Thursday for LSZ146>148-
     150.
     Heavy Freezing Spray Warning until noon CST Thursday for
     LSZ150.

&&

DISCUSSION...NLy
AVIATION...KML
MARINE...NLy
Hazardous weather outlook, Dec 11, 3:15 PM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
315 PM CST Wed Dec 11 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
315 PM CST Wed Dec 11 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This evening and Tonight

South Shore lake effect snow continues tonight where Winter
Weather Advisories and a Winter Storm Warning is in effect. Very
cold wind chills tonight keep a Cold Weather Advisory in effect
through Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Below-zero temperatures continue for much of the Northland again
Thursday night with wind chills down to 25 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight to the National Weather Service.

LSZ121-140>148-150-122115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
315 PM CST Wed Dec 11 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This evening and Tonight

Gale force wind gusts along the North Shore tonight and gusty
northwest winds persisting over all other parts of the western
waters last into Thursday. Additionally, heavy freezing spray is
expected to rapidly accumulate on vessels from gusty winds and
high waves. Gale Warnings, Small Craft Advisories and Heavy
Freezing Spray Warnings are in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds and heavy freezing spray continue into
Thursday morning before subsiding Thursday afternoon and evening.

NLy

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Dec 11, 10:02 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
1002 PM CST Wed Dec 11 2024

MNZ021-120900-
Southern Cook-
Including the city of Grand Marais
1002 PM CST Wed Dec 11 2024

...GUSTY WINDS AND SLICK ROADS...

Strong northwest winds with gusts upwards of 45 mph at times
combined with light snow has led to slick conditions. Winds are
expected to persist through the overnight hours. Slow down and
allow extra time for travel.

Britt

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 10:23 AM CSTSmall Craft AdvisoryDLH8 hr

Nearby

Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.